Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Albuquerque, NM

September 4, 2005Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 4, 2005, 6:31 PM MDT for Chaves County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2005, 6:31 PM MDT (00:31 UTC)
Expired
Sep 4, 2005, 8:30 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 175 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 050031
FFWABQ
NMC005-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 830 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A CUSTER OF THUNDERSTORMS 13 MILES NORTHEAST 
  OF DEXTER...OR ABOUT 20 MILES EAST OF ROSWELL. THE STORM PRODUCING 
  VERY HEAVY RAIN WAS NEARLY STATIONARY. WEATHER RADAR HAS ESTIMATED
  BETWEEN 2 AND 3 INCHES OF RAIN MAY HAVE FALLEN IN THE VICINITY OF
  LOCO DRAW AND LONG DRAW. OF PARTICULAR CONCERN WILL BE AREAS ALONG
  ABERDEEN ROAD OR STATE ROAD 249 EAST OF HAGERMAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

LAT...LON 3297 10441 3297 10398 3343 10401 3341 10438

$$
2 follow-up statements
000 
WGUS75 KABQ 050116
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT SUN SEP 4 2005

NMC005-050230-
CHAVES-
715 PM MDT SUN SEP 4 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL CHAVES
COUNTY UNTIL 830 PM MDT...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG 
AND JUST EAST OF THE PECOS RIVER NORTHEAST OF DEXTER.  WITHIN THIS
CLUSTER...THE MOST INTENSE STORM WAS LOCATED 6 MILES NORTHEAST OF 
DEXTER...OR ABOUT 17 MILES SOUTHEAST OF ROSWELL. THE THUNDERSTORMS 
WITH EXCESSIVE RAIN WERE DRIFTING TOWARD THE SOUTH AND SOUTHWEST.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROAD 249 ABOUT 2 TO 5 MILES EAST OF HAGERMAN...
  STATE ROAD 409 BETWEEN THE BOTTOMLESS LAKES STATE PARK AND 
  THE PECOS RIVER...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

LAT...LON 3297 10441 3297 10398 3343 10401 3341 10438

$$

KJ
000 
WGUS75 KABQ 050201
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SUN SEP 4 2005

NMC005-050230-
CHAVES-
800 PM MDT SUN SEP 4 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL CHAVES
COUNTY UNTIL 830 PM MDT...

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AREAS OF MODERATE RAIN BETWEEN BITTER LAKE NATIONAL WILDLIFE
REFUGE AND DEXTER EXTENDING EASTWARD TO STATE ROAD 172 JUST WEST OF 
THE CHAVES LEA COUNTY LINE. THE SHOWERS WERE NEARLY STATIONARY. 

ALTHOUGH HEAVY THUNDERSTORM RAINS HAVE ENDED...RUNOFF FROM EARLIER 
HEAVY RAINS WILL CONTINUE TO AFFECT PARTS OF CENTRAL CHAVES COUNTY
THROUGH AT LEAST 830 PM. OF PARTICULAR CONCERN WILL BE LOW WATER 
CROSSINGS ALONG STATE ROAD 249...ALSO KNOWN AS ABERDEEN ROAD...EAST OF
HAGERMAN AND WICHITA ROAD...ALSO KNOWN AS STATE ROAD 409...NEAR  
BOTTOMLESS LAKE STATE PARK. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3297 10441 3297 10398 3343 10401 3341 10438

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:30 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 4, 2:30 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SUN SEP 4 2005

.DISCUSSION...THUNDERSTORM CHANCES ARE THE MAIN CHALLENGE THIS
FORECAST. QUESTION IS WHETHER TO FAVOR THE DRIER NAM OR WETTER GFS
THE NEXT COUPLE OF DAYS.

WATER VAPOR IMAGERY SHOWING DRIER AIR ALOFT TRYING TO WEDGE INTO NM
FROM THE WEST. HOWEVER...LOW LEVEL MOISTURE STILL IN PLACE OVER THE
AREA...SUFFICIENT TO FUEL ISOLATED TO SCATTERED THUNDERSTORMS
TODAY...EVEN FARTHER WEST INTO DRIER AIR ALOFT OVER ARIZONA. 12Z
SOUNDINGS SHOWED PLENTY OF MID LEVEL...700 MB...MOISTURE OVER THE
AREA WITH A SOUTHERLY FLOW DESTINED TO BRING MORE OUR WAY. BELIEVE
GFS HAS HAD A BETTER HANDLE ON THIS PARAMETER AND WILL THEREFORE
CONTINUE TO LEAN ITS WAY WITH HIGHER POPS AND A NARROWER DIURNAL
TEMPERATURE RANGE...AT LEAST INTO WEDNESDAY.

AS FOR THE DETAILS...SHORT WAVE TROUGHS ROTATING NEWD OUT OF SONORA
ACTING ON RICHEST MOISTURE SHOULD SPELL BEST CHANCES FOR HEAVY RAIN
ACROSS SOUTHERN THIRD OF CWFA TONIGHT AND MONDAY. AS UPPER HIGH
SHIFTS NORTH TUESDAY...SO TOO WILL CHANCES FOR HEAVY RAIN.

FOR THE LATTER PART OF THE FORECAST...LAST FEW GFS RUNS FAIRLY
CONSISTENT TURNING MID LEVEL FLOW MORE WESTERLY...EFFECTIVELY
SHUTTING DOWN MOISTURE TAP THU/FRI...SO WILL ONLY CARRY AT MOST SLGT
CHC POPS THEN.  BY NEXT WEEKEND...DIGGING WEST COAST TROUGH FIGURES
TO SCOOP UP A BIT MORE MOISTURE FROM THE SOUTH AND BRING IT INTO NM.
THEREFORE HAVE INTRODUCED SMALL POPS INTO PREVIOUSLY DRY FORECAST.
MEX TEMPS SEEM REASONABLE IN THE MEDIUM RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  84  57  84 /  30  30  20  10
GALLUP..........................  54  78  52  80 /  30  30  20  20
GRANTS..........................  52  78  53  79 /  30  30  30  20
GLENWOOD........................  57  84  58  84 /  40  40  30  30
CHAMA...........................  44  73  44  76 /  20  30  20  30
LOS ALAMOS......................  49  76  51  78 /  30  30  30  20
RED RIVER.......................  40  69  39  70 /  10  30  30  30
TAOS............................  49  77  47  78 /  30  30  30  30
SANTA FE........................  53  77  53  79 /  30  30  30  20
SANTA FE AIRPORT................  53  78  56  78 /  30  30  30  20
ESPANOLA........................  53  83  53  83 /  30  30  30  20
ALBUQUERQUE HEIGHTS.............  63  80  63  80 /  30  30  30  30
ALBUQUERQUE VALLEY..............  61  82  60  83 /  30  30  30  30
ALBUQUERQUE FOOTHILLS...........  58  80  57  80 /  30  30  30  30
ALBUQUERQUE WEST MESA...........  60  83  59  83 /  30  30  30  30
SOCORRO.........................  58  82  59  83 /  30  40  30  30
SANDIA PARK/CEDAR CREST.........  51  73  48  72 /  30  40  30  30
MORIARTY/ESTANCIA...............  52  79  50  79 /  30  40  30  30
CARRIZOZO.......................  56  81  56  79 /  40  40  30  30
RUIDOSO.........................  50  72  53  71 /  40  40  30  30
RATON...........................  51  80  52  80 /  10  20  30  30
LAS VEGAS.......................  52  77  52  77 /  20  30  30  30
ROY.............................  56  78  56  78 /  10  20  30  30
CLAYTON.........................  59  83  59  84 /  10  20  30  20
SANTA ROSA......................  58  84  57  83 /  20  20  20  20
TUCUMCARI.......................  64  86  63  86 /  10  20  30  20
FORT SUMNER.....................  61  84  60  84 /  20  20  20  20
CLOVIS..........................  62  85  62  84 /  20  20  20  20
PORTALES........................  62  84  62  83 /  20  20  20  20
ROSWELL.........................  65  85  63  86 /  40  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Sep 4, 6:00 AM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 4 2005

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HEAVY RAIN CAUSING
SOME LOCALIZED FLOODING. FAVORED AREAS WILL BE ALONG AND WEST OF
THE CENTRAL MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...

A MOIST SOUTHERLY FLOW IS EXPECTED TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH AT LEAST WEDNESDAY OF NEXT
WEEK. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS AND POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.